MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0305
Medical Device Problem Codes Break (1069); Kinked (1339); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked in multiple locations and fractured approximately 37.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and the pull wire was retracted out of the distal detachment tip (ddt).Conclusions: evaluation of the returned device revealed that the pusher assembly was fractured and that the embolization coil was detached.Pusher assembly fracture may occur due to forceful handling of the ruby coil during advancement through a microcatheter.If the pusher assembly becomes fractured, it may allow the pull wire to retract out of the ddt, which would cause the embolization coil to detach.Further evaluation revealed that the pusher assembly was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.The lantern and second ruby coil mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00398.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a type 2 endoleak using ruby coils.During the procedure, while attempting to advance a ruby coil through a lantern delivery microcatheter (lantern), the physician did not mention experiencing any resistance; however, the ruby coil pusher assembly became kinked.Upon removal of the ruby coil, the pusher assembly broke in half.The physician then attempted to advance a new ruby coil through the same lantern but encountered resistance after about half of the coil was advanced into the patient.The physician then decided to remove the ruby coil, flush and reposition the lantern.Next, the physician made another attempt to advance the same ruby coil but was unsuccessful.Therefore, the ruby coil was removed and the procedure ended without coiling the endoleak.The patient is expected to return to the hospital on a different date to complete the procedure because the length of procedure time to gain access caused high fluoro exposure as well as high contrast.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6412304
Report Number3005168196-2017-00397
Device Sequence Number48261
Product Code HCG
UDI-Device Identifier00814548012810
UDI-Public00814548012810
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/04/2024
Device Catalogue NumberRBY2C0305
Device Lot NumberF68807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2017
Initial Report FDA Received Date03/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1